Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 31, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 30, 2016, 2:01 PM MST for Coconino County, Navajo County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2016, 2:01 PM MST (21:01 UTC)
- Expired
- Jul 30, 2016, 2:30 PM MST
- In force
- 29 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 39 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1788 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
989 WUUS55 KFGZ 302101 SVRFGZ AZC005-017-302130- /O.NEW.KFGZ.SV.W.0031.160730T2101Z-160730T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 201 PM MST SAT JUL 30 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA... SOUTHWESTERN NAVAJO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 230 PM MST * AT 201 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTH OF FOREST LAKES... AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... CHEVELON CANYON LAKE CAMPGROUND...CHEVELON CROSSING CAMPGROUND AND CHEVELON CANYON DAM. THIS INCLUDES STATE ROUTE 260 NEAR MILE MARKER 300. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3441 11084 3456 11088 3465 11071 3441 11064 TIME...MOT...LOC 2101Z 252DEG 7KT 3455 11078 $$ MCS
2 follow-up statements
975 WWUS55 KFGZ 302115 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 215 PM MST SAT JUL 30 2016 AZC005-017-302130- /O.CON.KFGZ.SV.W.0031.000000T0000Z-160730T2130Z/ COCONINO AZ-NAVAJO AZ- 215 PM MST SAT JUL 30 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR SOUTHEASTERN COCONINO AND SOUTHWESTERN NAVAJO COUNTIES... AT 214 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTH OF FOREST LAKES...MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... CHEVELON CANYON LAKE CAMPGROUND...CHEVELON CROSSING CAMPGROUND AND CHEVELON CANYON DAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3441 11084 3456 11088 3465 11071 3441 11064 TIME...MOT...LOC 2114Z 259DEG 6KT 3450 11078 $$ MCS
459
WWUS55 KFGZ 302130
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SAT JUL 30 2016
AZC005-017-302139-
/O.EXP.KFGZ.SV.W.0031.000000T0000Z-160730T2130Z/
COCONINO AZ-NAVAJO AZ-
230 PM MST SAT JUL 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCONINO AND
SOUTHWESTERN NAVAJO COUNTIES WILL EXPIRE AT 230 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL LIKELY WITH THIS THUNDERSTORM.
LAT...LON 3441 11084 3456 11088 3465 11071 3441 11064
TIME...MOT...LOC 2125Z 252DEG 7KT 3450 11078
$$
MCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 9:47 AM MST, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 30, 9:47 AM MST, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 947 AM MST SAT JUL 30 2016 .SYNOPSIS...Expect a cooling trend and increasing chances for showers and thunderstorms heading into the weekend as monsoonal moisture returns to the area. Thunderstorms will be capable of producing localized heavy rains, hail and gusty winds throughout the next week as the monsoon looks to remain over the area into next weekend. && .UPDATE...Monsoonal moisture has increased across the area today which will keep an active thunderstorm pattern in place. Overnight debris clouds from convection over west/southwest AZ is thinning quickly which should allow for ample daytime heating to initiate convection. Hi-resolution models favor areas from Flagstaff westward for thunderstorm coverage early on...spreading into the lower elevations late this afternoon and evening. The current forecast covers this trend well. There is enough instability to allow a few strong or severe storms to develop which could produce strong wind and hail. Heavy rain is also a possibility which could lead to flash flooding. The most favored area for stronger storms and heavy rain is across Coconino, Yavapai, Gila and southern Navajo and Apache counties. && .PREV DISCUSSION /318 AM MST/...Monsoonal moisture will continue to flow into the area through the period allowing for cooler daytime temperatures and widespread increasing chances for showers and thunderstorms especially in the afternoon hours. Some upper atmospheric disturbances will allow for convection to continue into the overnight hours saturday night and sunday morning. The main concern throughout this time frame will be the chances for flash flooding due to heavy rain from thunderstorms. Precipitable water values begin to climb above 1.25 inch by early next week and could complicate flash flood potential by creating widespread cloud cover that limits daytime convective heating potential. && .AVIATION...FOR THE 18Z PACKAGE...Expect showers and thunderstorms to initially develop over the mountain regions today, then move into the lower valleys by mid afternoon. Storm activity will linger into the overnight hours. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MCS/Suk AVIATION...KD For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:02 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 13 min |
| Jul 29, 5:04 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 41 min |
| Jul 29, 5:05 PM MST | Flash Flood Warning | FGZ | Gila | 115 min |
| Jul 29, 5:20 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Yavapai | 25 min |
| Jul 29, 5:32 PM MST | Areal Flood Advisory | FGZ | Gila | 118 min |
| Jul 29, 5:35 PM MST | Special Weather Statement | FGZ | Yavapai | 25 min |
| Jul 29, 5:48 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 42 min |
| Jul 29, 5:52 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Jul 29, 6:14 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 31 min |
| Jul 29, 6:21 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 29, 6:29 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 46 min |
| Jul 29, 7:04 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 29, 9:36 PM MST | Areal Flood Advisory | FGZ | Yavapai | 114 min |
| Jul 29, 11:40 PM MST | Special Weather Statement | FGZ | 35 min | |
| Jul 30, 1:33 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 27 min |
| Jul 30, 2:39 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 30, 3:31 PM MST | Special Weather Statement | FGZ | Yavapai | 29 min |
| Jul 30, 4:22 PM MST | Areal Flood Advisory | FGZ | Yavapai | 113 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.